PDA

View Full Version : TUMS--interaction with calcium channel blocker??



cynthia
02-29-2004, 03:11 AM
this may be a dumb question.....but I awoke with a stomach ache and was going to take a TUMS and it said on the bottle to check with your doctor about drug interactions. Since it is calcium, I didnt know if it would have any kind of interaction with verapamil

Burton Borrok
02-29-2004, 03:50 AM
Hi Cynthia,
You’re not dumb at all. In fact questioning the interaction was a very smart move. Here’s what I found.
------------------------------------------------------------
Please note: only generic drug names are displayed.

verapamil and calcium carbonate (moderate Drug-Drug)
Description:

MONITOR:
Calcium-containing products may decrease the effectiveness of calcium channel blockers by saturating calcium channels with calcium. Calcium chloride has been used to manage acute severe verapamil toxicity.

MANAGEMENT:
Management consists of monitoring the effectiveness of calcium channel blocker therapy during coadministration with calcium products.
-------------------------------------------------------

Hope this is of help to you.
By the way, I found that carbonated soda often helps an upset stomach. I use club soda myself as I don’t need the sugar. Actually, if you go back far enough, carbonated water was originally used to control indigestion. Then one day a druggist added coke syrup (a narcotic derived from the cola bean) to ease stomach contractions, and Coca-Cola was born. The soda has gone through many changes through the years, but that’s where it started.
Burt

cynthia
02-29-2004, 07:50 AM
thanks, again, Burt for your response! That's exactly what I took -- gingerale....I don't think it's the medication making my stomach ache. I've had this before...it's like a "gripping" which comes and goes. Hopefully I can catch some z's this afternoon...didn't get much sleep last night